Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS North Platte, NE

July 13, 2006Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2006, 5:52 PM CDT for Holt County, Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 5:52 PM CDT (22:52 UTC)
Expired
Jul 13, 2006, 6:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:15 PM CDTHAIL 118 Nne O'Neill, NE
Jul 13, 6:35 PM CDTHAIL 1.7516 Ne O'Neill, NEMOSTLY QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 132252
SVRLBF
NEC089-132330-
/O.NEW.KLBF.SV.W.0178.060713T2252Z-060713T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF MIDWAY...OR ABOUT 6 MILES SOUTH OF SPENCER...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDWAY BY 615 PM CDT...

LAT...LON 4253 9882 4276 9893 4282 9875 4279 9870
      4280 9865 4277 9857 4275 9849 4276 9832
      4271 9830 4253 9831

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 132306
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT THU JUL 13 2006

NEC089-132330-
/O.CON.KLBF.SV.W.0178.000000T0000Z-060713T2330Z/
HOLT NE-
605 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN HOLT COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MIDWAY...OR ABOUT 11 MILES SOUTHEAST OF SPENCER...MOVING
SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN HOLT COUNTY THROUGH 625 PM CDT
  RURAL EASTERN HOLT COUNTY AT 630 PM CDT

LAT...LON 4253 9882 4276 9893 4282 9875 4279 9870
      4280 9865 4277 9857 4275 9849 4276 9832
      4271 9830 4253 9831

$$

MASEK
000 
WWUS53 KLBF 132321
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT THU JUL 13 2006

NEC089-132330-
/O.CON.KLBF.SV.W.0178.000000T0000Z-060713T2330Z/
HOLT NE-
621 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN HOLT COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES EAST OF MIDWAY...OR ABOUT 16 MILES NORTHEAST OF
ONEILL...MOVING SOUTHEAST AT 25 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4253 9882 4276 9893 4282 9875 4279 9870
      4280 9865 4277 9857 4275 9849 4276 9832
      4271 9830 4253 9831

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT THU JUL 13 2006

.DISCUSSION...
CONVECTION OCCURRING ALONG BOUNDARY JUST OFF THE SURFACE OVER
EASTERN NEB ALSO ON THE EDGE OF UPPER LEVEL SUPPORT MOVING ACROSS
THE NRN PLAINS. SFC MOISTURE CONVERGENCE STARTING TO WANE WITH THIS
FEATURE AS THE UPPER SYSTEM MOVES OUT AHEAD OF SFC/NEAR SFC FEATURE.
SOME ENHANCED CONVERGENCE SHOWING UP VIA MSAS FURTHER W ALONG THE
SFC FRONT LOCATED FROM SERN HOLT COUNTY TO STAPLETON TO NEAR LBF
AND IML. PRESSURES ARE LOWERING ACROSS SWRN NEB ACCORDING TO
LAPS/MSAS AND WITH TCU FORMING IN NRN CO AND SWRN SD...AM HAVING A
TOUGH TIME REMOVING ALL POPS DUE TO POSITION OF SFC FEATURE ACROSS
THE SRN CWA...AND REMAINING FRONT FURTHER WEST AND INDICATION OF A
WEAK FEATURE ALOFT IN MID LEVEL PROFILER DATA. SO WILL GO WITH ISO
TRW IN SERN 1/2 OF CWA THROUGH MIDNIGHT. HAVE ALSO TRENDED MIN TEMPS
A BIT LOWER DUE TO LOWER DEW POINTS ACROSS THE AREA.

BUILDING OF UPPER RIDGE COMMENCES AS ADVERTISED FRIDAY AS SFC WINDS
BECOME SRLY ACROSS WRN CWA. STRONG SUBSIDENCE INDICATED ACROSS THE
SWRN US ON WATER VAPOR IMAGERY THIS AFTERNOON...AND IS PROGGED TO
STRENGTHEN AND BUILD EWD OVER THE NEXT FEW DAYS. ZONAL FLOW WILL BE
IN PLACE ACROSS THE NRN PLAINS THEREFORE WOULDNT EXPECT ANY DECENT
LARGE SCALE FORCING TO TOP THE BUILDING RIDGE...AND PLENTY OF
SUNSHINE AND LACK OF DEEP MOISTURE WILL ALLOW ATMOSPHERE TO WARM
EASILY. SEE NO REASON TO STRAY FAR FROM WARMER MET GUIDANCE AS LOCAL
STUDIES HERE HAVE SHOWN TEMPS TO BE IN THAT RANGE WHEN THICKNESS
VALUES APPROACH THOSE FCSTD. THANKS TO THE 1930S...RECORDS WILL BE
TOUGH TO BREAK DESPITE THE HOT TEMPS IN THE FCST. WEAK FRONT
PROGGED TO ATTEMPT TO BREAK DOWN THE RIDGE A BIT ON SUNDAY...BUT
DONT BELIEVE IT WILL MAKE IT AS FAR AS NAM SUGGESTS. IF IT DOES...
CONVECTION COULD BE POSSIBLE...BUT CONFIDENCE IS LOW. WILL LEAVE AS
A DRY FCST FOR NOW.

POSSIBLE RETURN TO MONSOON TYPE SETUP FOR LATE NEXT WEEK...BUT
BELIEVE THE GFS MAY BE A BIT TOO QUICK IN THIS...SO WILL CONTINUE
THE DRY FCST IN THE EXTENDED.

&&

.FIRE WEATHER..
SOME POTENTIAL FOR FIRE WX WATCH/RED FLAG WARNING LATE SAT OR SUNDAY
IN FIRE WX ZONES OF THE ERN CWA BASED ON LOW RH VALUES AND GUSTY
WINDS. WILL HAVE TO MONITOR THIS FOR UPCOMING SHIFTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

JWS
Hazardous weather outlook, Jul 13, 3:51 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT THU JUL 13 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT THU JUL 13 2006 /251 PM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS...POSSIBLY SEVERE...WILL DEVELOP THROUGH THE EVENING
HOURS ACROSS PORTIONS OF SOUTHWESTERN THROUGH NORTH CENTRAL
NEBRASKA. EAST OF A LINE FROM IMPERIAL TO AINSWORTH. THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jul 13, 4:28 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             7 N ERICSON             41.88N 98.68W
07/13/2006  E1.00 INCH       WHEELER            NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 4:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 E CHAMBERS            42.21N 98.59W
07/13/2006  E1.00 INCH       HOLT               NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 4:54 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             19 ENE BURWELL          41.88N 98.79W
07/13/2006  E1.25 INCH       GARFIELD           NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 5:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 NW ERICSON            41.82N 98.73W
07/13/2006  E1.00 INCH       WHEELER            NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 5:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
528 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 N SPENCER             42.93N 98.70W
07/13/2006  E0.88 INCH       BOYD               NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 5:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             16 E BURWELL            41.78N 98.82W
07/13/2006  E2.75 INCH       GARFIELD           NE   PUBLIC

            GOLFBALL AND BASEBALL SIZE HAIL 15 MINUTE DURATION.

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:43 AM CDTSevere Thunderstorm WarningLBFCherry40 min
Jul 13, 3:57 AM CDTSevere Thunderstorm WarningLBFGarden38 min
Jul 13, 3:33 PM CDTSevere Thunderstorm WarningLBFHolt57 min
Jul 13, 3:55 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 4:29 PM CDTSevere Thunderstorm WarningLBFHolt33 min
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningLBFGarfield32 min
Jul 13, 4:55 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 5:04 PM CDTSevere Thunderstorm WarningLBFBoyd56 min
Jul 13, 5:12 PM CDTSevere Thunderstorm WarningLBFGarfield48 min
Jul 13, 5:22 PM CDTTornado WarningLBFGarfield23 min
Jul 13, 6:27 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jul 13, 6:28 PM CDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.